Any kind of medicine, when prescribed, must be consumed in specific doses only. Drugs can have adverse reactions on patients and can even be potentially fatal, if not monitored. This is why doctors ask for medical history and if you have any allergies before prescribing medicine.
Tragically, three children died in Delhi, after they were purportedly prescribed ‘cough syrup’ at a mohalla clinic. In connection with the case, the Delhi government even sacked three doctors of the clinic. It is being alleged that the kids died due to an adverse reaction to the drug.
Earlier this week, The Indian Express reported that health minister Satyendar Jain said an enquiry has been ordered. One of the children was three years old, and died allegedly after consuming cough syrup prescribed at the clinic. They were admitted to Kalawati Saran Children’s Hospital. One child died on October 13 and the other two also succumbed in the same month.
But when does cough syrup become life-threatening and what do parents need to know about the dosage? We reached out to doctors for answers.
According to Dr Amit Gupta, senior consultant, pediatrics and neonatology at Fortis Escorts, Faridabad, cough syrup should not be taken in the form of ‘self medication’, and a doctor would ideally prescribe them according to need.
“For pediatrics patients/children, break dose is important, and is decided on the basis of the child’s age and weight. Cough syrup comes with different compositions and different straight-forward components, even if the constants are the same. Each component may have different age limits and age bars, for example, 2 years for some and 6 years for some others,” he told this outlet.
But, when does it become fatal?
Dr Gupta said fatality happens only in case there is a drug overdose, or if there is some pre-existing medical condition. “Sometimes, allergies can lead to unwanted outcomes,” he said.
Adding to this, Dr Lini Balakrishnan, consultant pediatrician, Motherhood Hospitals, Sarjapur, Bangalore, said when given in wrong doses, cough syrups can cause breathing problems, blurred vision, blacking out, convulsions, heart palpitations, vomiting, hallucinations in children. “Each type of syrup is tailored according to the underlying conditions of the kid.”
The doctor further explained that cough suppressants are “not usually given to children less than 12 years old”.
“You see, different medications like cough expectorants, cough suppressants, decongestants and certain antihistamines all may seem safe and easily-available, over-the-counter. But, some of them could have life-threatening side-effects for children. Talk to your doctor and understand the purpose of the medicine, how it should be given and in what amount, time-gap allowed between doses, the method of storage, any special instructions (to be taken with or without food), any common side-effects, etc. In addition to this, read the instructions given on the bottle,” Dr Balakrishnan advised.
The bottomline is that over-the-counter cold and cough medications should not be prescribed to children under the age of four.
“Instead, natural home remedies like keeping them well-hydrated, using cool-mist humidifiers, and gargling with salt water should be done. If the child is older than four, cough syrups should only be given on doctor’s orders, when absolutely needed. Otherwise they should be avoided,” the doctor concluded.